Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 496, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 29, 2021, 1:43 PM EDT for Augusta County, Highland County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 1:43 PM EDT (17:43 UTC)
- Expired
- Aug 29, 2021, 2:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Augusta County, VA, Highland County, VA
The radar
The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WUUS51 KLWX 291743
SVRLWX
VAC015-091-291830-
/O.NEW.KLWX.SV.W.0496.210829T1743Z-210829T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
143 PM EDT Sun Aug 29 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Augusta County in western Virginia...
Southeastern Highland County in western Virginia...
* Until 230 PM EDT.
* At 143 PM EDT, a severe thunderstorm was located 12 miles northeast
of Burnsville, or 13 miles southeast of Monterey, moving southeast
at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Augusta Springs, Churchville, Deerfield, West Augusta,
Williamsville, Buffalo Gap, Clover Creek, Head Waters and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3840 7933 3823 7914 3807 7946 3810 7949
3816 7944 3817 7948 3815 7951 3815 7953
3817 7953 3818 7951 3820 7957 3821 7963
3822 7964
TIME...MOT...LOC 1743Z 332DEG 7KT 3826 7943
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DHOF2 follow-up statements
318
WWUS51 KLWX 291803
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
203 PM EDT Sun Aug 29 2021
VAC015-091-291830-
/O.CON.KLWX.SV.W.0496.000000T0000Z-210829T1830Z/
Augusta VA-Highland VA-
203 PM EDT Sun Aug 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WEST CENTRAL AUGUSTA AND SOUTHEASTERN HIGHLAND COUNTIES...
At 203 PM EDT, severe thunderstorms were located along a line
extending from 13 miles west of Staunton to 11 miles east of
Burnsville, moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Augusta Springs, Churchville, Deerfield, West Augusta, Williamsville,
Buffalo Gap, Head Waters and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3833 7945 3833 7925 3823 7914 3807 7946
3810 7949 3816 7944 3817 7948 3815 7951
3815 7953 3817 7953 3818 7951 3820 7957
3832 7947
TIME...MOT...LOC 1803Z 322DEG 9KT 3822 7929 3820 7944
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DHOF740
WWUS51 KLWX 291826
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
226 PM EDT Sun Aug 29 2021
VAC015-091-291836-
/O.EXP.KLWX.SV.W.0496.000000T0000Z-210829T1830Z/
Augusta VA-Highland VA-
226 PM EDT Sun Aug 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AUGUSTA AND
SOUTHEASTERN HIGHLAND COUNTIES WILL EXPIRE AT 230 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3833 7945 3833 7925 3823 7914 3807 7946
3810 7949 3816 7944 3817 7948 3815 7951
3815 7953 3817 7953 3818 7951 3820 7957
3832 7947
TIME...MOT...LOC 1826Z 332DEG 7KT 3818 7926 3816 7941
$$
RCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:03 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 29, 10:03 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1003 AM EDT Sun Aug 29 2021 .SYNOPSIS... A front stalled near the Blue Ridge Mountains will retreat northeastward as a warm front through tonight. A cold front will slowly approach from the Great Lakes Monday into Monday night. This front will stall overhead during the middle of the week as the remnants of Ida approach from the Tennessee River Valley. The cold front and remnants of Ida should move offshore late in the week, giving way to building high pressure for next weekend. && .NEAR TERM /THROUGH TONIGHT/... Mid-morning update: Closely monitoring mesoanalysis trends over the central Shenandoah Valley this morning as they are near a stalled boundary/differential heating zone on the southwest edge of widespread clouds. This area (Rockingham/Augusta Counties) may be the focus for strong/heavy shower and thunderstorm activity later today. Elsewhere, low clouds and patchy fog will be slow to erode given a light onshore flow on the cool side of the stalled front. Also going to keep a close eye on the 12z HREF/CAM guidance for later tonight into early Monday morning as a weak wave aloft coupled with the retreating surface boundary could trigger some late night or early morning storms. Previous discussion... A backdoor cold front pushed into the region overnight, bringing low clouds and some patchy fog in its wake. This front will remain over the area today, and could provide a focal point for thunderstorm development later this afternoon. Temperatures will be lower today, with highs only reaching the mid to upper 80s for much of the area. However, across central VA and into the lower Shenandoah Valley temperatures will be warmer, as these areas remain west of the front. Flow aloft will be generally out of the west to west-northwest as we remain on the periphery of an upper-level ridge centered over the Carolinas. During the afternoon, thinking the frontal boundary setup across the Shenandoah Valley will spark off some thunderstorms. Severe potential is there, with damaging winds being the primary threat, but think that threat will be more isolated in nature. Further north (northern VA/eastern WV) will struggle a bit more owing to the westerly/northwesterly flow aloft advecting in drier air. Have increased POPs in our southwest zones as guidance has continued to increase thunderstorm chances in that area this afternoon. Again, could see some isolated instances of flooding/flash flooding if storms lock onto the terrain. Following the conclusion of convection this evening will be another muggy night with lows in the mid 60s (west of the Blue Ridge) to low 70s (east of the Blue Ridge). Think we will again see some fog develop, particularly over areas that receive rain and especially if we see some more clearing during the overnight hours. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... For Monday, the upper-level ridge begins to break down over the area and a weak cold front will move into the region. Highs are still expected to be quite warm ahead of the front (reaching the low 90s for most). This will be a very moist air mass as well, with dew points into the low 70s, so could see some heat indices well into the upper 90s to low 100s. Not anticipating a Heat Advisory or anything at this time though, but still a muggy day. With the front moving into this hot and humid air mass, thunderstorms are again expected to develop during the afternoon with gusty winds again a threat. On Tuesday, Ida will likely remain well to our southwest, while a front remains stalled out east-to-west near the Mid-Atlantic. Convection may initiate near the boundary. There will be lower instability than preceding days, although flow may increase slightly. The risk of strong storms is uncertain. With the front overhead though, temperatures will be slightly cooler with highs in the mid to upper 80s north of the front and in the upper 80s to low 90s to the south. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The main story of the long term period will be the effects of the remnants of Hurricane Ida; please reference the National Hurricane Center for the latest details. By Wednesday, Ida will likely be steered northeast by an approaching trough, with increasing chances of unsettled weather. It's looking increasingly likely our area is affected in some regard. However, the track will determine the placement, extent, and severity of any flooding and/or severe thunderstorm threats. As tropical moisture flux intersects a stalled boundary that will be situated near the Mid Atlantic, a zone of very heavy rainfall is possible as depicted consistently across NWP guidance. The global ensembles have medium to high probabilities of at least 2 inches of rain with this system, but placement of the axis still varies. A few severe thunderstorms could occur to the south and east of the track. While the speed of the system is still a bit uncertain, it should be pulling away by Thursday. This will set the stage for a couple of refreshing days (compared to recent weather) as Canadian high pressure surges southward. Daytime temperatures will be in the upper 70s and lower 80s with dew points in the 50s. Overnight lows will be in the 50s to around 60, with some 40s possible in the mountains. Return flow may result in a slight warming trend by Saturday, but precipitation is forecast to hold off at this time. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... IFR conditions should gradually lift to MVFR by midday, then VFR by early to mid afternoon (latest at CHO/MRB). Chances for showers/thunderstorms will continue for the afternoon and evening hours. The highest chance is near MRB/CHO. There are hints that at least scattered shower and thunderstorm activity may propagate west to east across the area late tonight into Monday morning. There is another chance for thunderstorms Monday afternoon as a frontal boundary pushes into the region before stalling nearby. While VFR conditions will prevail, we could see brief CIG/VSBY reductions as storms push through. A few thunderstorms are possible again Tuesday as the front remains stalled nearby. Wednesday's forecast will depend on the remnants of Hurricane Ida, but heavy rain, thunderstorms, and low ceilings are all possible. Refer to the National Hurricane Center for the latest information on Ida. Improving conditions should arrive by Thursday. && .MARINE... Winds remain N/NE light today, with thunderstorms expected to largely stay away from the waters. Can't rule out something getting close by the evening if things further west get organized, but leaning against that at this time. A few thunderstorms may be possible late tonight into Monday AM. Another cold front will move into the area on Monday, bringing renewed chances for showers and thunderstorms to the waters. This front will remain stalled nearby on Tuesday and could result in a few gusty thunderstorms in the afternoon and evening, but otherwise winds should remain light. Winds may increase Wednesday into Thursday as the remnants of Hurricane Ida pass through the region, but details remain uncertain at this time. Refer to the National Hurricane Center for the latest information on Ida. && .TIDES/COASTAL FLOODING... Slightly above normal tide levels persist this morning, higher to the south due to north/northeast winds. By late this afternoon into tonight, the winds will relax and perhaps turn to the east or south. This will allow anomalies to increase up the bay. Extrapolating the 0.9 ft anomaly at the mouth of the bay northward would put Annapolis close to, but not over, minor flood stage. Overall, based the forecast on this concept, which falls in between the flatter ETSS and aggressive (minor flooding at several locations) CBOFS and Stevens ensemble. Trends will need to be monitored through the day. Anomalies should decrease a little for the first part of the week, but increasing southerly winds ahead of the remnants of Ida could result in tidal flooding around midweek. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...DHOF NEAR TERM...DHOF/CJL SHORT TERM...DHOF/CJL LONG TERM...ADS AVIATION...ADS/DHOF/CJL MARINE...ADS/DHOF/CJL TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 29, 5:30 AM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 530 AM EDT Sun Aug 29 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-300930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 530 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected on Monday, which may produce isolated instances of damaging winds and flash flooding during the afternoon. The remnants of Ida will impact the region on Wednesday. Showers and thunderstorms associated with this system could bring scattered severe thunderstorms and scattered instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary on Wednesday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-300930- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 530 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible across portions of the Shenandoah Valley and Central Virginia this afternoon and evening. An isolated severe thunderstorm with brief damaging wind gusts is also possible in the same area. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected on Monday, which may produce isolated instances of damaging winds and flash flooding during the afternoon. The remnants of Ida will impact the region on Wednesday. Showers and thunderstorms associated with this system could bring isolated severe thunderstorms and scattered instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary on Wednesday. MDZ001-501-502-VAZ503-504-WVZ501>506-300930- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 530 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible this afternoon and evening. An isolated severe thunderstorm with brief damaging wind gusts is also possible, mainly in Highland, Pendleton, and Grant Counties. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected on Monday, which may produce isolated instances of damaging winds and flash flooding during the afternoon. Locally heavy rain may begin Tuesday and Tuesday night, which could cause an isolated instance of flooding. The remnants of Ida will impact the region on Wednesday. Showers and thunderstorms associated with this system could bring isolated severe thunderstorms and scattered instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary on Wednesday. CJL
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:03 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange, Spotsylvania | 42 min |
| Aug 28, 8:05 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Greene, Rockingham, City of Charlottesville | 40 min |
| Aug 28, 8:11 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Page, Rappahannock, Rockingham | 49 min |
| Aug 28, 8:27 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg | 32 min |
| Aug 28, 8:36 PM EDT | Areal Flood Warning | LWX | Culpeper, Greene, Madison | 2 hr |
| Aug 28, 8:38 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Orange, City of Charlottesville | 52 min |
| Aug 28, 8:41 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, City of Charlottesville | 34 min |
| Aug 28, 8:44 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Greene, Madison, Orange, Spotsylvania | 46 min |
| Aug 28, 9:07 PM EDT | Areal Flood Warning | LWX | Albemarle, Culpeper, Greene, Madison, Orange, Spotsylvania and 1 more | 3 hr |
| Aug 28, 11:10 PM EDT | Areal Flood Warning | LWX | Augusta, Nelson | 4 hr |
| Aug 29, 4:25 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.